Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

August 2, 2021Hancock County, Mississippi

NWS New Orleans, LA issued this special weather statement at Aug 2, 2021, 1:02 PM CDT for Hancock County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 1:02 PM CDT (18:02 UTC)
Expired
Aug 2, 2021, 1:30 PM CDT
In force
28 min
Issued by
NWS New Orleans, LA

County Hancock County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2142 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS84 KLIX 021802
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
102 PM CDT Mon Aug 2 2021

LAZ075-MSZ077-080-081-021830-
Northwest St. Tammany-Harrison-Hancock-Pearl River-
102 PM CDT Mon Aug 2 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. TAMMANY
PARISH...SOUTHWESTERN HARRISON...CENTRAL HANCOCK AND SOUTHWESTERN
PEARL RIVER COUNTIES...

At 102 PM CDT, a strong thunderstorm was located near Pearl River, or
8 miles south of Picayune, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Picayune, Diamondhead, Pearl River, Kiln and Stennis Space Center. 

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 4 and 13.
 Interstate 59 in Louisiana between mile markers 5 and 11.
 Interstate 59 in Mississippi between mile markers 1 and 10.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3029 8951 3043 8990 3063 8973 3047 8926
TIME...MOT...LOC 1802Z 228DEG 13KT 3040 8969 

$$
MSW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 12:34 PM CDT, 28 minutes earlier.

Area forecast discussion, Aug 2, 12:34 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1234 PM CDT Mon Aug 2 2021

.AVIATION (18Z TAF Discussion)...

Several clusters of SHRA/TSRA ongoing across terminal areas, and
activity extends westward into eastern Texas. There will be breaks
in between clusters of a couple hours or so, so expect multiple
amendments at several terminals. Prevailing conditions over the
next few hours will be VFR, but direct impacts will produce IFR or
lower visibilities, MVFR ceilings and a few wind gusts to 35
knots. Should see a decrease in areal coverage beyond 02-03z for a
few hours with an increase again around sunrise. Also expect
prevailing MVFR or lower conditions to become somewhat more
widespread beyond 09z. 35

&&

.PREV DISCUSSION... /issued 628 AM CDT Mon Aug 2 2021/

AVIATION (12Z TAF DISCUSSION)...

Latest radar/observation trends indicate ongoing coastal
convection across SE LA, nearby KHUM. Expect spotty SHRA/TSRA to
continue to increase in coverage later this morning through the
afternoon/evening hours. Main threats in any one storm today will
be gusty, erratic downdraft winds in excess of 30 to 35 knots and
torrential rainfall leading to reduced VIS/lower CIG's and
periodic lower flight categories. Outside of this activity, flight
categories will remain VFR with generally light surface winds.
Expect this activity to diminish some after sunset, but may
persist more isolated going through early Tuesday morning. KLG

PREV DISCUSSION... /issued 338 AM CDT Mon Aug 2 2021/

SHORT TERM (Today through Wednesday Night)...

We are starting off the new work week on the wet side after
recent days of excessive heat (which seems like the only two
options for us in the deep south!). Beginning with early this
morning, previous Sunday evening convection has sent a southward
surging outflow boundary across the area, eventually settling in
across coastal SE LA. With this lingering boundary in place aiding
in local surface convergence/lift in a region of ample nocturnal
marine instability, combined with subtle, yet supportive upper-
level divergence in place - expect spotty early morning convection
to continue to increase in coverage along coastal SE LA and
adjacent marine areas. Latest SPC Mesoanalysis depicts this
remnant boundary/baroclinic zone generally following along the
coast, with very good agreement in most CAM's/HREF members with
the potential for more widespread convection through the morning
hours. Can't rule out some severe marine cells with gusts >34kts,
as well as isolated waterspouts as non-supercell tornado
parameter values are pinging on this region due to greatest
available surface vorticity. PoP's from the NBM hit this area hard
due to such great agreement in the CAM's, with no adjustments
necessary. This nearshore/marine convection will slowly dissipate
typically does by mid/late morning with only lingering stratiform
rain under a remnant anvil canopy, but will allow for daytime
heating to support scattered showers/storms to develop late
morning through the afternoon. Coverage is enhanced per recent
short-range guidance, which makes plenty of sense looking at model
soundings and forecast PW's for later today in the 2.1 to 2.3"+
range which, even for us this time of the year is excessive
bringing these values above the 90% moving average according to
SPC Sounding Climatology. Soundings illustrate a very moist-
adiabatic, deep tropical thermal profile with "warm" low to mid-
level temperatures (H5 in the -5.8 to -6.2C range). With almost
no dry air to be found in the entire vertical profile, combined
with unidirectional, weak westerly winds - not anticipating much,
if any severe weather potential today. However, a typical gusty
downdraft in any stronger storm could produce winds in excess of
25 to 35mph, with some stronger cells requiring SPS's threat
depending.

Beyond typical diurnal pop-up convection, focus will be on a slow
moving, weak frontal boundary sagging south into our area from
the north. HREF simulated reflectivity trends and 6hr QPF ensemble
probability-matched mean guidance highlights the boundary
corridor well later today, bringing 6hr ensemble probability of
seeing >1" at 30% to 40%, with some isolated higher amounts
generally along and north of I-10/12. Analyzing things a bit
deeper with the latest 06Z HRRR for KMCB valid for early this
afternoon shows light, yet somewhat progressive 0-6km mean storm
motion of ~300/7-9kts thanks to the light unidirectional westerly
winds aloft. What this says is that convection will drift east in
the vicinity of weak boundary forcing along and nearby the front,
but will be messy. This brings up a tricky situation, as there are
pro's and con's to consider in reference to the degree of the
flash flood threat. In this type of situation, weak frontal
forcing and attendant upper-level dynamic PVA will be plenty of a
local aid in storm development, but will likely be within "waves"
of disorganized clusters riding east. It is possible that some
local training could result in some areas of flash flooding, but
should remain isolated enough to refrain from issuing a Flash
Flood Watch as this time but will reassess the threat later this
morning.

What is left later this evening may be another southward surging
outflow boundary with stratiform light rain persisting to just
slightly beyond sunset. It'll be difficult for us to dry out
completely overnight tonight and into Tuesday morning due to the
same weak frontal boundary sagging south across the area,
supporting just enough subtle lift for some shallow nocturnal
showers, and another round of overnight convective blowup over
coastal SE LA. Tuesday is a rinse-repeat but with the boundary
somewhere stuck across our CWA, weakening and washing out with
time losing any sharp wind direction change or notable surface
pressure gradient. Drier air tries to build in the mid-levels, but
the surface to low-levels remains largely moist-adiabatic
supporting persistent 2"+ PW's which will lead to another messy
blow up of convection expected in the morning through
afternoon/early evening hours. Looking like much of the same risks
as mentioned before, with little if any severe weather expected
but will monitor for training convection in a mass of messy
thunderstorms that could lead to isolated areas of flash flooding.

The lingering subtle lift associated with what is left of the
front will continue to support convection during the day on
Wednesday, with the same corridor of enhanced 2 to 2.2" PW's
parked in place regardless of "some" subtle drying building into
far northern areas at H5 and above. With the lack of dynamic
support and low-level convergence from what is left of the front,
not anticipating as numerous shower/storm coverage with better
chances along/south of I-10/12 within deeper tropospheric
moisture. KLG

LONG TERM (Thursday through Sunday)...

The portion of the eastern U.S. mid/upper level trough over the
southeast states early Thursday will continue deamplifying and
lifting a bit north later Thursday into Friday. A secondary
shortwave trough will move southeast from the central/southern
Plains into the lower Mississippi Valley and central Gulf Coast
region Thursday night through Friday night. The weak frontal
boundary is likely to maintain integrity near the coast or just
inland on Thursday before becoming diffuse by late Friday or Friday
night. There remains uncertainty how much dry air and cooler
nighttime temperatures will persist with the boundary with the
margin of error in the frontal position. Overall, the operational
model QPF and POP guidance and even some ensemble guidance like
from the ECMWF continues to be drier than the NBM guidance during
daytime periods Thursday and Friday. I am not sure why the NBM has
remained fairly consistent downplaying the amount of dry air and
cooling of low temperatures as opposed to the ECMWF and ECMWF
ensemble models and numerous consecutive runs of the GFS that is
pretty dry down to even New Orleans and southshore areas Thursday
into Friday. Have lowered the NBM slightly for daytime PoP
Thursday and Friday, otherwise stayed fairly close to that
guidance through the extended periods. This keeps a PoP gradient
from lower values northwest to higher values southeast during
daytime hours Thursday, then higher rain chances return Friday
through the weekend as the frontal boundary washes out. Lows
Thursday night and Friday night should be near 70 to the lower 70s
in most areas north and west of the tidal lakes before warming by
Saturday and Sunday nights. Highs are expected to near to above
normal- in the 90 to 95 range. 22/TD

MARINE...

Numerous showers and storms can be expected for the next several
days going into the middle to portions of late week as a frontal
boundary sags south across coastal areas and into the northern
Gulf of Mexico. At this time, better storm coverage will be
confined to the morning hours, with the main threats in any one
stronger storm being wind gusts greater than 34 knots and isolated
waterspouts. Otherwise, winds will be generally light out of the
WSW, becoming breezy for outer Gulf water zones at around 10-12kts
sustained and gusts around 15kts. However, waves will remain
light at around 1ft for protected waters, to 2 to 3 feet for outer
Gulf waters. Some locally enhanced seas will be likely in and
around any stronger storms. The front mentioned before will slowly
dissipate and try to press south later this week, with the return
of typical scattered shower/storm chances into the upcoming
weekend as winds and waves/seas remain light. KLG

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  88  72  87  69 /  90  70  70  10
BTR  91  74  88  71 /  90  70  80  20
ASD  91  75  88  72 /  90  80  90  40
MSY  93  79  90  78 /  90  80  90  40
GPT  91  75  87  72 /  90  80  90  50
PQL  91  74  86  72 /  90  80  90  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Aug 2, 12:21 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1221 PM CDT Mon Aug 2 2021

LAZ048-050-021815-
Livingston-East Baton Rouge-
1221 PM CDT Mon Aug 2 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LIVINGSTON AND CENTRAL
EAST BATON ROUGE PARISHES...

At 1220 PM CDT, a strong thunderstorm was located over Denham
Springs, moving east at 20 mph.

Wind gusts of 30 to 40 mph along with heavy rain and frequent
lightning are possible with this storm.

Locations impacted include...
Baton Rouge, Denham Springs, Walker, Livingston, Albany, Watson,
Greenwell Spring and Killian.

This includes Interstate 12 between mile markers 5 and 33.

Torrential rainfall is occurring with this storm, and may cause
localized street flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3060 9102 3059 9057 3032 9057 3043 9105
TIME...MOT...LOC 1720Z 278DEG 15KT 3051 9095

95/DM
Special weather statement, Aug 2, 12:29 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1229 PM CDT Mon Aug 2 2021

LAZ075-076-MSZ080-021815-
Southeast St. Tammany-Northwest St. Tammany-Hancock-
1229 PM CDT Mon Aug 2 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
TAMMANY PARISH IN SOUTHEASTERN LOUISIANA AND SOUTHERN HANCOCK
COUNTIES...

At 1227 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Pearlington to near Lacombe.
Movement was northeast at 15 mph.

Wind gusts of 30 to 40 mph along with heavy rainfall and frequent
lightning are possible with these storms.

Locations impacted include...
Slidell, Bay St. Louis, Waveland, Diamondhead, Pearl River,
Pearlington, Lacombe, Shoreline Park, Stennis Space Center, Kiln and
Slidell Airport.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 261 and 273.
 Interstate 10 in Mississippi between mile markers 1 and 17.
 Interstate 12 between mile markers 72 and 84.
 Interstate 59 in Louisiana between mile markers 1 and 10.

Torrential rainfall is occurring with these storms, and may cause
localized street flooding. Do not drive your vehicle through flooded
roadways. Heavy rainfall will also reduce visibility along are
roadways, including portions of Interstates 10, 12 and 59.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3032 8932 3025 8942 3022 8943 3017 8958
      3018 8961 3016 8963 3018 8975 3025 8987
      3026 8997 3032 9001 3049 8986 3038 8934
      3034 8938
TIME...MOT...LOC 1727Z 247DEG 11KT 3026 8957 3037 8993

95/DM
Special weather statement, Aug 2, 12:32 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1232 PM CDT Mon Aug 2 2021

LAZ063-064-069-070-021815-
Lower Plaquemines-Upper St. Bernard-Lower St. Bernard-Upper
Plaquemines-
1232 PM CDT Mon Aug 2 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. BERNARD AND
NORTHWESTERN PLAQUEMINES PARISHES...

At 1231 PM CDT, a strong thunderstorm was located 7 miles north of
Myrtle Grove, or 9 miles southeast of Belle Chasse, moving east at 15
mph.

Wind gusts of 30 to 35 mph along with heavy rainfall and frequent
lightning are possible with this storm.

This storm will remain over mainly rural areas of St. Bernard and
Plaquemines Parishes.

Torrential rainfall is occurring with this storm, and may cause
localized street flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2966 9000 2983 8996 2981 8958 2973 8961
      2976 8963 2975 8965 2972 8965 2972 8961
      2971 8964 2970 8961 2966 8962 2968 8964
      2966 8967 2962 8963 2961 8973 2958 8972
      2958 8970 2957 8971 2958 8973
TIME...MOT...LOC 1731Z 281DEG 13KT 2974 8990

95/DM
Special weather statement, Aug 2, 12:36 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1236 PM CDT Mon Aug 2 2021

LAZ046>050-021830-
Livingston-Iberville-Ascension-West Baton Rouge-East Baton Rouge-
1236 PM CDT Mon Aug 2 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ASCENSION...
SOUTHEASTERN WEST BATON ROUGE...SOUTHWESTERN LIVINGSTON...
SOUTHEASTERN IBERVILLE AND SOUTH CENTRAL EAST BATON ROUGE PARISHES...

At 1235 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Baton Rouge to near Bayou Sorrel.
Movement was east at 20 mph.

Wind gusts of 30 to 35 mph along with heavy rainfall and frequent
lightning are possible with these storms.

Locations impacted include...
Baton Rouge, Denham Springs, Gonzales, Donaldsonville, Plaquemine,
Port Allen, Oak Hills Place, St. Gabriel, Addis, Brusly, White
Castle, Sorrento, French Settlement, Port Vincent, Westminster,
Geismar, Bayou Sorrel, Shenandoah, Whitehall and Old Jefferson.

Torrential rainfall is occurring with these storms, and may cause
localized street flooding. Do not drive your vehicle through flooded
roadways. Heavy rain will also result in reduced visibility along
area roadways, including portions of Interstates 10, 12 and 110.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3050 9116 3036 9061 3013 9081 3012 9090
      3008 9100 3007 9109 3017 9142
TIME...MOT...LOC 1735Z 281DEG 18KT 3046 9110 3022 9130

95/DM
Local storm report, Aug 2, 12:43 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1243 PM CDT MON AUG 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     TSTM WND GST     6 W EAST NEW ORLEANS    30.05N 90.03W
08/02/2021  M39 MPH          ORLEANS            LA   ASOS

            KNEW REPORTED PEAK WIND GUST OF 34KTS.

&&
Special weather statement, Aug 2, 1:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
102 PM CDT Mon Aug 2 2021

LAZ075-MSZ077-080-081-021830-
Northwest St. Tammany-Harrison-Hancock-Pearl River-
102 PM CDT Mon Aug 2 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. TAMMANY
PARISH...SOUTHWESTERN HARRISON...CENTRAL HANCOCK AND SOUTHWESTERN
PEARL RIVER COUNTIES...

At 102 PM CDT, a strong thunderstorm was located near Pearl River, or
8 miles south of Picayune, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Picayune, Diamondhead, Pearl River, Kiln and Stennis Space Center.

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 4 and 13.
 Interstate 59 in Louisiana between mile markers 5 and 11.
 Interstate 59 in Mississippi between mile markers 1 and 10.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3029 8951 3043 8990 3063 8973 3047 8926
TIME...MOT...LOC 1802Z 228DEG 13KT 3040 8969

MSW

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:00 AM CDTSpecial Weather StatementLIXPlaquemines60 min
Aug 2, 10:38 AM CDTSpecial Weather StatementLIXSaint John the Baptist37 min
Aug 2, 10:41 AM CDTSpecial Marine WarningLIX64 min
Aug 2, 10:48 AM CDTSpecial Weather StatementLIXSaint Charles27 min
Aug 2, 10:59 AM CDTSpecial Marine WarningLIX61 min
Aug 2, 11:06 AM CDTSpecial Weather StatementLIXSaint Charles24 min
Aug 2, 11:14 AM CDTSpecial Weather StatementLIXLivingston31 min
Aug 2, 11:28 AM CDTSpecial Weather StatementLIXSaint Charles47 min
Aug 2, 11:31 AM CDTSpecial Weather StatementLIXPointe Coupee44 min
Aug 2, 11:32 AM CDTSpecial Marine WarningLIX58 min
Aug 2, 11:40 AM CDTSpecial Weather StatementLIXLivingston35 min
Aug 2, 12:00 PM CDTSpecial Weather StatementLIXOrleans30 min
Aug 2, 12:02 PM CDTSpecial Weather StatementLIXEast Baton Rouge28 min
Aug 2, 12:05 PM CDTSpecial Weather StatementLIXSaint Tammany25 min
Aug 2, 12:21 PM CDTSpecial Weather StatementLIXLivingston54 min
Aug 2, 12:25 PM CDTSpecial Marine WarningLIX27 min
Aug 2, 12:32 PM CDTSpecial Weather StatementLIXJefferson43 min
Aug 2, 12:36 PM CDTSpecial Weather StatementLIXAscension54 min
Aug 2, 1:49 PM CDTSpecial Marine WarningLIX56 min
Aug 2, 12:29 PM CDTSpecial Weather StatementLIXHancock46 min
Aug 2, 1:25 PM CDTSpecial Weather StatementLIXHancock35 min
Aug 2, 1:50 PM CDTSpecial Weather StatementLIXHarrison25 min
Aug 2, 2:11 PM CDTSpecial Weather StatementLIXJackson49 min
Aug 2, 2:16 PM CDTSpecial Weather StatementLIXAmite44 min
Aug 2, 2:58 PM CDTSpecial Weather StatementLIXPike47 min
Aug 2, 3:40 PM CDTSpecial Weather StatementLIXPike50 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.